If you are taking or considering Seroquel, you may have heard or read about weight gain as a side effect. Though weight gain is not as significant as relief of your disorder, it is a health issue. There are many things to know and consider regarding Seroquel, including other side effects, options to counter the weight gain, and how you should talk with your doctor.
Seroquel is an antipsychotic drug taken by those who suffer from bipolar disorder, schizophrenia, manic depression and, less frequently, anxiety or eating disorders. Seroquel changes the chemical reactions in your brain and has been found to greatly help those who suffer from these conditions.
Though many people (up to 6 percent) who take Seroquel report a slight to high weight gain, there are other side effects that commonly occur. These include constipation, indigestion, sleepiness, low blood pressure, dry mouth and dizziness. Although these are not very severe, any side effect should be reported to your doctor immediately so it can be monitored.
Weight gain is the most commonly talked about side effect of Seroquel. There are those who only gain a small amount of weight, while others have reported gaining twenty pounds in a month. For some, however, no weight gain was reported at all. It is unclear whether the weight gain is a side effect of the Seroquel, if it is a result of the expectation of gaining weight, or a result of the disorder itself. Though Seroquel manufacturers acknowledge weight gain as a side effect, they cannot pinpoint the reason.
If weight gain has become a problem for you due to Seroquel treatment, there are measures to keep you as healthy as possible. The most important one, of course, is making sure that the food you eat, even if you increase intake, is as healthy as possible. Eating a heart-healthy diet, avoiding foods high in saturated fats and cholesterol, increasing or beginning a daily exercise regimen, and limiting your alcohol intake are all good suggestions for keeping as healthy as possible while taking Seroquel.
No antipsychotic or mental health medication should be taken without a prescription and the advice of a licensed professional. If you are concerned about your weight gain or potential weight gain, talk with your doctor about it. There are options, like switching medications or lowering your dosage, which may help counter it. However, your mental health will probably take precedence, in your psychiatrist’s opinion, so the only option you may have is to deal with the weight gain in to maintain a control over your condition.